Drought, Phillips
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
S. Drought Monitor as a steadily-worsening late-winter/early-spring drought situation peaked in intensity, driven by significant precipitation/snowfall deficits since late-fall 2021.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Throughout April 2022, at least portions of five of the six North Central Kansas counties were assigned Severe Drought (D2) by the U.S. Drought Monitor as a steadily-worsening late-winter/early-spring drought situation peaked in intensity, driven by significant precipitation/snowfall deficits since late-fall 2021. Exacerbating the situation were relentless winds, as this was in fact the overall-windiest April since at least 1996 in North Central Kansas (per analysis of data from nearby Concordia/Hill City airports). Impacts-wise, although the local area did not endure massive wildfires such as those that occurred in nearby south central/southwest Nebraska, the combination of increasingly-parched soils and relentless winds prompted an above average occurrence of blowing dust on several days. April marked the third-straight month with D2 assigned to portions of the area. The entirety of Rooks County spent April in D2, along with large parts of Phillips County and smaller sections of Osborne, Smith and Mitchell counties. The remainder of the area, including all of Jewell County, was categorized as Moderate Drought (D1).
Turning to April 2022 precipitation data, over 90 percent of the six-county domain tallied at least slightly below normal monthly precipitation (mainly less than 2.30 inches). Of greater concern, roughly three-quarters of the area received less than half its normal (mainly less than 1.15) and at least 20 percent of it less than one-fourth its normal (mainly less than 0.60). The very-driest places of all concentrated within Mitchell, Osborne and west-central Phillips counties, including NWS/CoCoRaHS observer totals of merely 0.18 ten miles south-southwest of Beloit, 0.37 in Logan and 0.41 in Natoma. The only small section of the local area to feature above normal April precipitation was within northern Phillips County, largely stemming from a heavy rain event on the 28th that dumped 3-6 (and localized higher) in just a few hours. To gain fuller perspective on the magnitude of the longer-term drought situation, precipitation trends over the six-month span from Nov. 2021-April 2022 told a more complete story. During this time, not only did most of North Central Kansas receive less than one-half of normal precipitation, but some places checked in closer to one-third of normal. To list a few of the very-driest official NWS observer precipitation totals over these six months: 1) Smith Center: 2.61 (38% of normal...9th-driest on record out of 113 years)...2) Logan 2.61 (41% of normal...6th-driest of 71 years)...3) Beloit 2.98 (38% of normal...9th-driest of 116 years).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 31, 11:51 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1251 AM CDT Fri Apr 1 2022 .DISCUSSION...(This evening through Thursday) Issued at 300 PM CDT Thu Mar 31 2022 Skies cleared quickly today, and the snow from last night has completely melted away. Northwest winds continue, although they have continue to slowly trend downward as the surface pressure gradient weakens, and they should quickly become light and variable this evening. Light winds and mostly clear skies will allow the entire area to dip into the 20s overnight, and some of the typically cold spots could even dip into the high teens. Winds turn to the south on Friday ahead of an approaching shortwave and associated surface front. Most of the area should be able to reach the 60s, but northwestern areas will probably come up short as the front moves into the area. Models continue to indicate a decent chance for rain for the eastern half of the area late Friday afternoon through the evening. That said, amounts are expected to be pretty light. Eastern areas may get 0.10”, but areas along/west of Highway 281 will be lucky to get anything measurable. Saturday and Sunday are looking warm and dry as upper level ridging moves overhead. High temperatures are expected to be in the 60s for most of the area. Saturday looks to be particularly nice with relatively light winds, but Sunday will trend windier as a cold front pushes through the area. A broader trough then pushes into the central CONUS Monday into Tuesday, bringing chances for rain to the region. The pattern is complicated and somewhat uncertain, but ensemble guidance still indicates that precipitation totals will remain on the lower end. The 12Z EPS ensemble mean shows just a few tenths across the area, at best through Wednesday night. Of increasing certainty is the winds with this system. Deterministic and ensemble guidance are still showing the potential for strong northwesterly winds on the backside of this system Wednesday and Thursday. If rain does end up being as light as expected, this could lead to critical fire danger. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday) Issued at 1244 AM CDT Fri Apr 1 2022 Prevailing VFR conditions expected through the period with a cold front forecast to cross the terminals late in the period...bringing a shift in winds along with a few showers ahead of it's passage. MVFR CIGS are then expected in its wake for at least a few hours Friday evening...before skies clear just beyond the current scope of the TAFS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 220 PM CDT Thu Mar 31 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 220 PM CDT Thu Mar 31 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Near critical fire weather conditions will be possible west of Highway 281 on Sunday afternoon. Near critical fire danger is possible again Tuesday afternoon. Northwest winds are expected to gust to at least 40 MPH on Wednesday, which could lead to critical fire danger for large portions of the outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011912, 1011913, 1011914, 1011915, 1011916.